Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Raleigh, NC

January 24, 2010Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jan 24, 2010, 11:37 PM EST for Guilford County, Randolph County, North Carolina. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2010, 11:37 PM EST (04:37 UTC)
Expired
Jan 25, 2010, 5:30 AM EST
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 12:47 AM ESTHEAVY RAIN 05 N Greensboro, NC0.95 OF AN INCH IN 35 MINUTES. 1.70 INCHES STORM TOTAL THUS FAR.
Jan 25, 12:47 AM ESTHEAVY RAIN 1.75 N Greensboro, NC0.95 OF A INCH OCCURRED IN 35 MINUTES BETWEEN 1205 AM AND 1240 AM. MINOR FLOODING OBSERVERED.
Jan 25, 1:05 AM ESTFLASH FLOODGreensboro, NCFLASH FLOODING ON HWY 150 AND BROAD RIDGE ROAD
Jan 25, 2:35 AM ESTFLASH FLOODGreensboro, NCWATER ALMOST UP TO THE I-40/BUSINESS 85 BRIDGE AT PATTON AVE. ALSO FLOODING OCCURRING AT HINES CHAPEL AND MCKNIGHT MILL RD.
Jan 25, 4:40 AM ESTFLASH FLOOD8 W Asheboro, NCFLOODING ON GALLIMORE DAIRY ROAD...ROAD CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WGUS52 KRAH 250437
FFWRAH
NCC081-151-251030-
/O.NEW.KRAH.FF.W.0002.100125T0437Z-100125T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1137 PM EST SUN JAN 24 2010

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 AM EST

* AT 1134 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SEVERAL BANDS OF VERY HEAVY RAIN TRAINING NORTHWARD THROUGH THE    
  REGION. THE GROUND IS ALREADY SATURATED FROM RECENT RAINS.         
  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL OCCUR            
  THROUGH 200 AM. 

* LOCATIONS THREATENED WITH FLOODING INCLUDE SEAGROVE...RANDLEMAN...
  MCLEANSVILLE...HIGH POINT...GREENSBORO AND ASHEBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3624 7953 3551 7955 3551 8006 3625 8003

$$

BADGETT
3 follow-up statements
079 
WGUS72 KRAH 250530
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1230 AM EST MON JAN 25 2010

NCC081-151-251030-
/O.CON.KRAH.FF.W.0002.000000T0000Z-100125T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH NC-GUILFORD NC-
1230 AM EST MON JAN 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EST FOR
GUILFORD AND RANDOLPH COUNTIES...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ASHEBORO...MCLEANSVILLE...HIGH POINT AND GREENSBORO.

AT 1218 AM EST...A WEATHER SPOTTER IN NORTH GREENSBORO REPORTED A 
LOCAL RAINFALL RATE OF ONE QUARTER OF AN INCH OF RAIN DURING A 10 
MINUTE PERIOD. WEATHER RADAR ESTIMATES THAT OVER AN INCH OF RAIN HAS 
FALLEN DURING THE PAST 2 HOURS IN THE WARNED AREA AND LOCAL CREEKS 
ARE RISING QUICKLY. HEAVY RAIN WILL CONTINUE THROUGH 200 AM...AND 
ANOTHER 1 TO 2 INCHES ARE POSSIBLE. 

THIS RAIN WILL CAUSE NORTH BUFFALO CREEK TO THREATEN NUMEROUS 
APARTMENTS IN THE ASHLEY CREEK AREA. LOCATIONS FROM MERRITT DRIVE TO 
HOLDEN ROAD...PINECROFT ROAD AND HIGHWAY 29 COULD ALSO EXPERIENCE 
FLOODING. FURTHER DOWNSTREAM WATER WILL RISE IN AND AROUND LATHAM 
PARK THREATENING SEVERAL HOMES ALONG LATHAM ROAD. ROADS ALONG THE 
CREEK FROM WESTOVER TERRACE TO ELM STREET COULD ALSO BECOME 
THREATENED BY FLOOD WATERS. 

HEAVY RAINFALL OVER SOUTH GREENSBORO WILL CAUSE WATER TO RISE 
RAPIDLY ALONG BOTH SOUTH BUFFALO CREEK AND RYAN CREEK. FLOODING OF 
AREAS IMMEDIATELY ADJACENT TO THE CREEK CAN BE EXPECTED. PARKING 
LOTS OF SEVERAL BUSINESSES ALONG THE CREEK COULD FLOOD.

HORSEPEN CREEK JUST NORTHWEST OF GREENSBORO WILL RISE RAPIDLY  
THREATENING OLD BATTLEGROUND ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST MONDAY MORNING FOR
CENTRAL NORTH CAROLINA.

&&

LAT...LON 3624 7953 3551 7955 3551 8006 3625 8003

$$
13
478 
WGUS72 KRAH 250800
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EST MON JAN 25 2010

NCC081-151-251030-
/O.CON.KRAH.FF.W.0002.000000T0000Z-100125T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH NC-GUILFORD NC-
300 AM EST MON JAN 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EST FOR
GUILFORD AND RANDOLPH COUNTIES...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MCLEANSVILLE...HIGH POINT AND GREENSBORO.

AT 249 AM EST...FLOODING HAS BEEN REPORTED ON NORTH AND SOUTH 
BUFFALO CREEKS IN GREENSBORO AT HINES CHAPEL AND MCKNIGHT           
MILL RD...AND AT HWY 150 AND BROAD RIDGE ROAD. WATER WAS UP TO THE 
BRIDGE AT THE I40 BRIDGE ON PATTON AVENUE. HEAVIER RAIN HAS MOVED 
OUT OF THE AREA...BUT MINOR FLOODING WILL CONTINUE ON CREEKS ACROSS 
THE AREA THROUGH 400 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD...WHICH IS DIFFICULT 
TO SEE AT NIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER 
COVERS THE ROAD. WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT 
DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST MONDAY MORNING FOR
CENTRAL NORTH CAROLINA.

&&

LAT...LON 3624 7953 3551 7955 3551 8006 3625 8003

$$

13
125 
WGUS72 KRAH 251034
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 AM EST MON JAN 25 2010

NCC081-151-251043-
/O.EXP.KRAH.FF.W.0002.000000T0000Z-100125T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH NC-GUILFORD NC-
534 AM EST MON JAN 25 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR GUILFORD AND RANDOLPH
COUNTIES...

HEAVY RAIN HAS MOVED WELL EAST OF THE AREA THIS MORNING AND THE 
THREAT OF FLASH FLOODING HAS ENDED. THERE IS SOME MINOR FLOODING 
WHICH LINGERS ON NORTH AND SOUTH BUFFALO CREEKS IN GREENSBORO... 
HOWEVER...SO AN URBAN AND SMALL STREAM ADVISORY HAS BEEN ISSUED 
THROUGH 830 AM THIS MORNING.


LAT...LON 3624 7953 3551 7955 3551 8006 3625 8003

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 10:00 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 24, 10:00 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EST SUN JAN 24 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE AREA TONIGHT... AND CROSS THE
STATE EARLY MONDAY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA
THROUGH MIDWEEK.
&&

.NEAR TERM /UNTIL 9 AM MONDAY MORNING/...
AS OF 955 PM ...

THE FLASH FLOOD WATCH WILL BE EXTENDED TO COVER ALL OF OUR REGION
THROUGH 14Z. A WIND ADVISORY WILL BE ISSUED FOR ALL COUNTIES THROUGH
14Z. THERE IS A CHANCE OF A TORNADO WATCH FOR A GOOD PORTION OF OUR
REGION OVERNIGHT.

THE MID EVENING SURFACE ANALYSIS INDICATED A MESOLOW OVER UPSTATE SC
WITH THE STRONGEST PRESSURE FALLS OVER WEST-CENTRAL NORTH CAROLINA
INTO SOUTHERN VA. THE WARM FRONT/OLD WEDGE BOUNDARY HAD PUSHED
NORTHWARD THROUGH ALL OF CENTRAL NC... EVEN FORSYTH COUNTY AS OF 700
PM... WHERE THE WINDS HAD SHIFTED TO THE SE WITH GUSTS TO 26KT...
AND A 3 HOUR TEMPERATURE RISE OF 20 DEGREES (40 TO 60 DEGREES)
OCCURRED. NON-CONVECTIVE WINDS CONTINUE TO INCREASE OUT OF THE SSE
AT 15-20KT WITH GUSTS OCCASIONALLY TO 35KT THROUGHOUT OUR REGION. A
WIND ADVISORY WILL BE ISSUED DUE TO THE EXPECTED WINDS TO CONTINUE
THROUGH THE NIGHT... ENHANCED BY THE 55-60KT H85 JET FROM FL ACROSS
NC/VA. SUSTAINED WINDS OF 20-25 MPH WITH GUSTS TO JUST OVER 40 MPH
WILL CONTINUE AHEAD OF THE LINE OF CONVECTION. IN ADDITION...
ENHANCED WIND GUSTS IN THE HEAVY RAIN LATER WILL LIKELY MIX DOWN.
COMMON WIND GUSTS OF 45 MPH ARE LIKELY. WHEN THIS OCCURS WITH
SATURATED SOILS... SOME TREES MAY BE BLOWN OVER. THE MAIN WIND
THREAT WILL DECREASE LATER TONIGHT... BUT FOR CONTINUITY
PURPOSES... WE WILL RUN THE FLASH FLOOD WATCH AND WIND ADVISORY BOTH
THROUGH 14Z/MONDAY.

RADAR AND SATELLITE INDICATE THERE ARE TWO DISTINCT LINES OF
CONVECTION MOVING SLOWLY EAST TOWARD THE WESTERN PIEDMONT AS OF MID
EVENING... WITH INDIVIDUAL CELLS TRAINING NNE ALONG THE LINES. THE
INITIAL LINE SHOULD BE NEAR THE YADKIN RIVER BY 1000 TO 1100 PM...
AND MOVE INTO THE PIEDMONT TRIAD REGION AND SW PIEDMONT THROUGH 100
AM. NUMEROUS FLASH FLOOD WARNINGS ARE CURRENTLY IN EFFECT UPSTREAM
WITH THIS LINE. THIS INITIAL LINE WAS PRODUCING RAINFALL RATES OF
OVER 1.5 INCHES PER HOUR. AS IT PUSHES INTO OUR REGION... THE THREAT
OF FLASH FLOODING WILL INCREASE AS FLASH FLOOD GUIDANCE SUGGESTS 2
INCHES IN 3 HOURS WILL BE CRITICAL. THE INITIAL LINE MAY SIMPLY
PRIME THE AREA FOR THE SECOND LINE OF CONVECTION RIDING ON IT'S
HEELS.

THE FLASH FLOOD WATCH WILL BE EXTENDED EAST TO COVER ALL OF CENTRAL
NC. EVEN THOUGH THE FLASH FLOOD GUIDANCE VALUES ARE HIGHER OVER THE
SANDHILLS AND COASTAL PLAIN THAN OVER THE PIEDMONT... VERY HEAVY
RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR MAY PRODUCE SOME FLASH
FLOODING OVER SOME OF THOSE COUNTIES AS WELL AS THE LINE OF
CONVECTION PASSES LATER TONIGHT.

IT IS THE SECOND LINE THAT HAS BEEN STRENGTHENING WITH INCREASING
LIGHTNING IN THE PAST COUPLE OF HOURS... FROM THE MESOLOW OVER
UPSTATE SC... STRETCHING SOUTH THROUGH CENTRAL GA... THAT WILL POSE
AN INCREASING RISK OF SEVERE WEATHER OVERNIGHT. AS THE AGEOSTROPHIC
FLOW BACKS AHEAD OF THIS LINE INTO CENTRAL NC LATER TONIGHT...
DISCRETE CELLS SHOULD BECOME MORE LIKELY... IF THE INSTABILITY
INCREASES (DEW POINTS REACH 60-65 IN OUR SE ZONES).

THE MAIN THREAT APPEARS TO BE DAMAGING WIND GUSTS BUT AN ISOLATED
TORNADO MAY BE POSSIBLE. A TORNADO WATCH MAY BE ISSUED LATER FOR
PORTIONS OF CENTRAL AND EASTERN NC IF INSTABILITY INCREASES FROM THE
SE IN THE NEXT FEW HOURS.

&&

.SHORT TERM /9 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...AS OF
230 PM SUNDAY...

MONDAY... CLEARING BREEZY AND WARM.

FOR MONDAY NIGHT: THE PRIMARY PRECIP SHIELD WILL BE HEADING WELL OFF
THE COAST BY MONDAY EVENING. THE MID LEVEL TROUGH AXIS IS STILL TO
OUR WEST AT THIS TIME HOWEVER... WITH TROUGHING AT THE SURFACE OVER
THE WESTERN PIEDMONT RESULTING IN SUBDUED LOW LEVEL COLD AIR
ADVECTION. TEMPS FROM THE SURFACE THROUGH 850 MB WILL BE FALLING AT
ROUGHLY THE SAME RATE CAUSING LOW LEVEL LAPSE RATES TO REMAIN
ELEVATED... AND WITH SUBSIDENCE INCREASING GRADUALLY OVERNIGHT... WE
SHOULD MAINTAIN A HEALTHY MIXED LAYER WITH WEST-SOUTHWEST WINDS
OCCASIONALLY GUSTING OVER 25 KTS AT LEAST THROUGH THE MIDNIGHT HOUR.
EXPECT AN OVERALL DECREASE IN CLOUD COVER BUT FORECAST SOUNDINGS
INDICATE ENOUGH MOISTURE TRAPPED BENEATH THE SUBSIDENCE INVERSION
ALOFT TO HOLD ONTO A FEW FLAT CUMULUS IN THE EVENING AND EARLY
OVERNIGHT. WOULD NOT BE AT ALL SURPRISED TO SEE A PATCHY SHALLOW
SHOWER/SPRINKLE OR TWO IN THE EVENING ACROSS THE NORTHERN CWA IF LOW
LEVEL CONVERGENCE ENDS UP BEING MORE PRONOUNCED THAN THE MODELS
CURRENTLY SHOW. THE WIND AND EVENING CLOUDS SHOULD HELP HOLD TEMPS
UP A BIT... AND WILL HAVE LOWS OF 32-40.

FOR TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT A FAIRLY QUIET BUT
CHILLY PERIOD AS CANADIAN HIGH PRESSURE DROPS FROM THE PLAINS AND
ACROSS THE LOWER MISS VALLEY TO THE SOUTHEAST WITH A MEAN MID LEVEL
TROUGH PARKED OVER EASTERN NOAM. SURFACE TROUGHING HOLDS OVER THE
PIEDMONT TUESDAY WITH 30 KT WESTERLY WINDS NEAR THE TOP OF THE MIXED
LAYER AT 850 MB... WHICH WILL LIKELY MEAN ANOTHER DAY OF BREEZY
CONDITIONS TUESDAY. A MID LEVEL VORTICITY MAXIMUM IS PROJECTED TO
SWING THROUGH THE TROUGH BASE ACROSS THE CAROLINAS LATE TUESDAY.
WITH WHAT MOISTURE THERE IS CONFINED BELOW THE SUBSIDENCE INVERSION
AROUND 1.5 KM... THIS SHOULD HAVE NO REAL IMPACT OTHER THAN A PERIOD
OF BROKEN FLAT CUMULUS IN THE AFTERNOON GIVEN THE NEARLY DRY
ADIABATIC LOW LEVEL LAPSE RATE. 850 MB WINDS SHIFT TO NORTHWEST
BEHIND THIS WAVE RESULTING IN LOW LEVEL DRYING AS THE SURFACE HIGH
CENTER APPROACHES... ALTHOUGH THE FAST WESTERLY MID-UPPER FLOW AND
VERTICAL THERMAL PROFILE SUGGEST THAT OROGRAPHICALLY ENHANCED MID
AND HIGH CLOUDINESS IS LIKELY WEDNESDAY THROUGH WEDNESDAY NIGHT. LOW
LEVEL THICKNESSES ARE JUST UNDER NORMAL TUESDAY INTO WEDNESDAY THEN
RECOVER A BIT WEDNESDAY NIGHT AS THE 850 MB WARM FRONT TREKS BACK
NORTHWARD. EXPECT HIGHS IN THE MID 40S TO LOWER 50S BOTH DAYS WITH
NIGHTTIME LOWS IN THE MID 20S TO AROUND 30. -GIH

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 PM SUNDAY...

OUR ATTENTION TURNS NEXT TO ANOTHER STRONG STORM SYSTEM COMING OUT
OF THE DESERT SOUTHWEST AND THROUGH THE SOUTHEAST LATE IN THE WEEK.
THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING US A GOOD SLUG OF PRECIP
WHICH... IF THE TRENDS OF THE NEW 12Z GFS AND 12Z ECMWF ARE
CORRECT... MAY BE WINTRY IN NATURE OVER A PORTION OF CENTRAL NC.

REGARDING THE SYNOPTIC PATTERN... A STRONG POLAR VORTEX TRACKS
ACROSS ONTARIO AND SOUTHERN QUEBEC THROUGH FRIDAY BEFORE MOVING
NORTH ACROSS NEWFOUNDLAND OVER THE WEEKEND. THIS VORTEX HELPS PULL
DOWN SOME VERY COLD SURFACE AIR ACROSS THE DAKOTAS AND MIDWEST
THURSDAY INTO FRIDAY... WHICH PUSHES A BACKDOOR FRONT INTO (IF NOT
THROUGH) NC LATE THURSDAY NIGHT INTO FRIDAY MORNING. THE SOUTHERN
STREAM WAVE WHICH STARTS OVER THE SOUTHWEST STATES THURSDAY SHIFTS
EAST WITH A POSITIVE TILT... CULMINATING IN AN EAST COAST TROUGH
OVER THE WEEKEND. A SURFACE LOW TRACKS EAST AHEAD OF THE MID LEVEL
WAVE FROM TX ACROSS THE GULF COAST STATES AND EASTERN CAROLINAS
BEFORE MOVING AWAY FROM THE NC COAST SATURDAY NIGHT INTO SUNDAY
MORNING. AS IT APPROACHES... GULF AND ATLANTIC SOURCE FLOW IN THE
LOW LEVELS ARE EXPECTED TO LEAD TO OVERRUNNING PRECIP OVER CENTRAL
NC FROM FRIDAY INTO SATURDAY MORNING. AS THE COASTAL LOW EXITS...
WRAPAROUND MOISTURE MAY KEEP PRECIP CHANCES IN... ESPECIALLY IN THE
NORTHERN CWA... THROUGH SATURDAY. WILL RAMP UP POPS TO HIGH CHANCE
LATE THURSDAY NIGHT/FRIDAY MORNING... HOLDING THROUGH FRIDAY/FRIDAY
NIGHT BEFORE DECREASING WEST TO EAST SATURDAY.

MODEL RUNS HAVE VARIED CONSIDERABLY RUN-TO-RUN OVER THE LAST SEVERAL
ITERATIONS REGARDING THE LOW AND MID LEVEL THERMAL STRUCTURE. AFTER
INDICATIONS OF A MOSTLY SNOW PROFILE ON THE 00Z/24 GFS AND A WARM
00Z/24 ECMWF RUN INDICATING MOSTLY RAIN... THE 06Z/24 GFS HAD
TRENDED WARMER INDICATING POSSIBLE MIXED PTYPES. BUT THEN THE 12Z
GFS AND 12Z ECMWF ARE BACK TO BEING MUCH COLDER... SUGGESTING
POSSIBLE SNOW/SLEET ENDING AS FREEZING DRIZZLE. WITH SUCH POOR
CONSISTENCY... HAVE OPTED TO STAY THE COURSE CLOSER TO CLIMATOLOGY
WITH JUST A COLD RAIN AND TEMPS HOLDING ABOVE FREEZING. PEOPLE
ACROSS THE AREA HOWEVER SHOULD KEEP A CLOSE EYE ON LATER FORECASTS
AS WE HEAD TOWARD LATE WEEK. IF THE MODELS' COOLING TREND HOLDS...
THE PROBABILITIES OF A NOTABLE WINTER STORM WILL INCREASE. WILL HAVE
TEMPS STARTING ABOVE NORMAL THURSDAY... DROPPING TO AND HOLDING
BELOW NORMAL FRIDAY INTO SUNDAY. -GIH

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 700 PM SUNDAY...

24-HR TAF PERIOD:
WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED IN THE 00-12Z TIME FRAME
AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE AREA...BRINGING A LARGE
SWATH OF MODERATE TO HEAVY RAIN ACROSS CENTRAL NC. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY AT RDU/FAY/RWI TAF SITES.
ALTHOUGH 50-60 KNOT SOUTHERLY FLOW IS EXPECTED AS LOW DOWN AS 2000
FT AGL...SURFACE WINDS SHOULD BE SOUTHERLY AT 10-20 KT...WITH GUSTS
UP TO 30 KT...AND ENOUGH MIXING SHOULD BE PRESENT IN THE LOWER
LEVELS TO PREVENT LOW LEVEL WIND SHEAR CRITERIA FROM BEING MET.
SURFACE WIND GUSTS OF 35+ KNOTS WILL BE POSSIBLE IN ASSOCIATION WITH
ANY CONVECTION DURING THE OVERNIGHT HOURS. EXPECT CONDITIONS TO
RAPIDLY IMPROVE TO VFR IN THE 09-15Z TIMEFRAME FROM WEST-EAST AS
DRIER AIR FILTERS INTO THE AREA BEHIND THE FRONT. ANTICIPATE BREEZY
WEST/WSW SURFACE WINDS BEHIND THE FRONT MONDAY AFTERNOON...WITH
SUSTAINED WINDS OF 15-20 KNOTS AND GUSTS UP TO 30 KNOTS.

MONDAY NIGHT THROUGH FRIDAY:
EXPECT VFR CONDITIONS MON AFT/EVE THROUGH THU AS HIGH PRESSURE
BUILDS INTO THE CAROLINAS FROM THE WEST. ADVERSE AVIATION CONDITIONS
WILL BE POSSIBLE ONCE AGAIN THU NIGHT THROUGH FRI NIGHT IN ASSOC/W
WITH THE NEXT STORM SYSTEM EXPECTED TO AFFECT THE AREA. -VINCENT

&&

.HYDROLOGY...
THE EXPECTED WIDESPREAD 1.5 TO 2.5 INCHES OF RAINFALL IN 6 TO 9
HOURS WILL CREATE A THREAT OF RIVER FLOODING... AND URBAN AND SMALL
STREAM FLASH FLOODING. THIS INCLUDES THE ROCKY RIVER... THE YADKIN
RIVER... THE HAW RIVER... AND THE NEUSE RIVER.

URBAN CREEKS THAT MAY FLOOD INCLUDE THE BUFFALO CREEK REGION OF
GREENSBORO... CRABTREE CREEK IN RALEIGH... AND CROSS CREEK IN
FAYETTEVILLE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 AM EST MONDAY FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

WIND ADVISORY UNTIL 9 AM EST MONDAY FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/VINCENT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...VINCENT
HYDROLOGY...BLS/RE/RLH
Hazardous weather outlook, Jan 24, 11:37 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1137 PM EST SUN JAN 24 2010

NCZ007>010-021>026-038>042-073>077-083>086-088-089-260445-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
1137 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EST MONDAY...
...TORNADO WATCH 12 IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH 9 AM MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...9 AM MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-043-078-260445-
HALIFAX-NASH-EDGECOMBE-WILSON-WAYNE-
1137 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH 9 AM MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...9 AM MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Jan 24, 9:15 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
915 PM EST SUN JAN 24 2010

NCZ021-022-038-039-250330-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
915 PM EST SUN JAN 24 2010

...HEAVY RAIN WILL MOVE ACROSS FORSYTH...GUILFORD...DAVIDSON AND
RANDOLPH COUNTIES THROUGH 1030 PM EST...

AT 906 PM EST...DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN
MOVING NORTHEAST THROUGH THE WESTERN PIEDMONT OF NORTH CAROLINA.
THE HEAVY RAIN HAD JUST BEGUN TO REACH THE TRIAD AREA AROUND
900PM...AND WITH WIDESPREAD RAIN TO THE SOUTH AND WEST....PERIODS OF
HEAVY RAIN CAN BE EXPECTED FOR THE NEXT FEW HOURS.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...HIGH
POINT...JAMESTOWN...GREENSBORO...LAKE TOWNSEND...AND...SUMMERFIELD...
MONTICELLO.

THESE SHOWERS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:35 PM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more10 hr
Jan 24, 11:06 PM ESTFlash Flood WarningRAHDavidson, Forsyth4 hr
Jan 25, 12:41 AM ESTFlash Flood WarningRAHMontgomery, Stanly2 hr
Jan 25, 1:17 AM ESTSevere Thunderstorm WarningRAHStanly43 min
Jan 25, 1:28 AM ESTFlash Flood WarningRAHAnson, Moore, Richmond3 hr
Jan 25, 1:48 AM ESTFlash Flood WarningRAHAlamance, Chatham, Lee4 hr
Jan 25, 1:53 AM ESTFlash Flood WarningRAHDurham, Orange, Person, Wake4 hr
Jan 25, 2:11 AM ESTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland49 min
Jan 25, 2:30 AM ESTFlash Flood WarningRAHGranville, Vance3 hr
Jan 25, 3:32 AM ESTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne4 hr
Jan 25, 3:45 AM ESTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake45 min
Jan 25, 4:05 AM ESTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson3 hr
Jan 25, 4:49 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wayne, Wilson56 min
Jan 25, 5:04 AM ESTRiver Flood WarningRAHDavidson48 hr
Jan 25, 5:32 AM ESTAreal Flood AdvisoryRAHGuilford, Randolph3 hr
Jan 25, 6:33 AM ESTRiver Flood WarningRAHAnson, Stanly22 hr
Jan 25, 8:35 AM ESTAreal Flood AdvisoryRAHGuilford3 hr
Jan 25, 11:16 AM ESTRiver Flood WarningRAHChatham19 hr

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.